Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014 (2014), Article ID 109167, 3 pages
http://dx.doi.org/10.1155/2014/109167
Case Report

Bidirectional Tachycardia after an Acute Intravenous Administration of Digitalis for a Suicidal Gesture

1Emergency Toxicology and Poison Control Center Unit, Policlinico Umberto I and Department of Physiology and Pharmacology “V. Erspamer”, School of Medicine, Sapienza University of Rome, Piazzale Aldo Moro 5, 00185 Rome, Italy
2Department of Cardiovascular, Respiratory, Nephrological, Anesthesiological, and Geriatric Sciences, Policlinico Umberto I, Sapienza, University of Rome, Viale del Policlinico 155, 00161 Rome, Italy

Received 27 May 2014; Revised 15 August 2014; Accepted 15 August 2014; Published 24 August 2014

Academic Editor: Norio Yasui-Furukori

Copyright © 2014 Diletta Sabatini et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Acute digoxin intoxication is a life-threating condition associated with severe cardiotoxicity. Female gender, age, low lean body mass, hypertension, and renal insufficiency may worsen the prognosis. Arrhythmias caused by digitalis glycosides are characterized by an increased automaticity coupled with concomitant conduction delay. Bidirectional tachycardia is pathognomonic of digoxin intoxication, but it is rarely observed. An 83-year-old woman was admitted to the Emergency Department after self-administration of 5 mg of digoxin i.v. for suicidal purpose. Her digoxin serum concentration was 17.4 ng/mL. The patient developed a bidirectional tachycardia and the Poison Control Center of the hospital provided digoxin immune fab. Bidirectional tachycardia quickly reversed and the patient remained stable throughout the hospital stay. This case shows that a multiple disciplinary approach, involving cardiologists and toxicologists, is essential for the management of digoxin intoxication. The optimal treatment of this rare event depends on the clinical conditions and on the serum drug concentration of the patient. Digoxin immune fab represents a safe, effective, and specific method for rapidly reversing digitalis cardiotoxicity and should be started as soon as the diagnosis is defined.